South Dakota, 2015

Flash Flood and Hail in South Dakota, June 9, 2015

June 9, 2015 · NWS UNR · 3 events in 1 county or zone

A slow moving thunderstorm produced large hail and one to three inches of rain over the eastern slopes of the central Black Hills. Runoff on already saturated ground caused flash flooding along Spring Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A slow moving thunderstorm produced large hail and one to three inches of rain over the eastern slopes of the central Black Hills. Runoff on already saturated ground caused flash flooding along Spring Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 9, 1:24 PM MST, 1 hour earlier.

Area forecast discussion, Jun 9, 1:24 PM MST, 1 hour before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
224 PM MDT TUE JUN 9 2015

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 216 PM MDT TUE JUN 9 2015

BROAD UPPER RIDGING COVERS THE WESTERN 2/3 OF THE
STATES...WITH A WEAK LOW OVER THE GREAT BASIN REGION AND A STRONGER
LOW OFF THE COAST OF CALIFORNIA. SKIES ACROSS THE NORTHERN PLAINS
ARE CLEAR EXCEPT FOR A FEW CUMULUS AND A WEAK SHOWER THAT POPPED
UP OVER THE HILLS. SURFACE LOW IS OVER THE ND/MN BORDER...WITH
COLD FRONT MOVING THROUGH NORTHWEST SD. AHEAD OF THE FRONT...WINDS
ARE LIGHT AND TEMPS ARE RISING INTO THE 80S AND 90S...WARMEST
ACROSS CENTRAL SD.

UPPER RIDGE BREAKS DOWN TONIGHT AS LOW MOVES ONSHORE AND A COUPLE
WAVES PUSH INTO THE NORTHERN PLAINS. FIRST WEAK WAVE APPROACHES
FROM THE NORTHWEST TONIGHT...BRINGING SHOWERS AND THUNDERSTORMS TO
NORTHEAST WYOMING AND THE BLACK HILLS...THEN EXPANDING INTO
WESTERN SD...MAINLY THE NORTHWEST. EASTERLY WINDS TONIGHT WILL AID
IN MOISTURE ADVECTION. LOWS WILL BE AROUND 60.

A STRONGER WAVE WILL MOVE INTO THE REGION WEDNESDAY...BRINGING
WIDESPREAD SHOWERS AND THUNDERSTORMS. EXPECT THE MAJORITY OF
THUNDERSTORMS TO REMAIN ACROSS THE SOUTHWESTERN PORTION OF THE CWA
WHERE THERE IS ABOUT 2500 J/KG MLCAPE. 0-6KM SHEAR THERE IS 25-30
KTS...SO THERE MAY BE A FEW STRONG TO SEVERE STORMS THAT
DEVELOP...BUT OVERALL BELIEVE THE MAIN THREAT WILL BE HEAVY RAIN AND
FLOODING POTENTIAL WEDNESDAY NIGHT. LOW-LEVEL JET INCREASES AS UPPER
LOW CLOSES OFF OVER SOUTHWEST SD...BRINGING MORE MOISTURE INTO THE
AREA. PWAT VALUES ARE 1-1.5 INCHES OVERNIGHT...HIGHEST ACROSS
SOUTHWEST INTO CENTRAL SD...AND STORM MOTION IS WEAK. 1 TO 2 INCHES
OF RAIN ARE POSSIBLE WEDNESDAY INTO THURSDAY. CONSIDERING ALREADY
SATURATED GROUND...COLLABORATED WITH SURROUNDING OFFICES ABOUT
POTENTIAL FLASH FLOOD WATCH. DUE TO UNCERTAINTIES IN LOCATION OF HIGHEST
PRECIP AMOUNTS AT THIS POINT...THE CONSENSUS WAS TO HOLD OFF ON
THE WATCH FOR NOW...BUT THIS WILL DEFINITELY NEED TO BE CONSIDERED
IN THE NEAR FUTURE. HIGHS WEDNESDAY WILL RANGE FROM THE LOWER 70S
ACROSS NORTHWEST SD TO THE LOWER 80S ACROSS NORTHEAST WY AND
SOUTHERN SD.

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 216 PM MDT TUE JUN 9 2015

PCPN WILL CONTINUE INTO THURSDAY MORNING...BEFORE
DIMINISHING THURSDAY AFTERNOON/NIGHT AS HIGH PRESSURE BUILDS INTO
THE DAKOTAS. GENERALLY DRY WX THEN EXPECTED THROUGH FRIDAY.
UNSETTLED CONDITIONS THEN RETURN FOR THE WEEKEND INTO EARLY NEXT
WEEK AS SW FLOW ALOFT INCREASES WITH NEXT APPROACHING TROF. COOL
CONDITIONS EXPECTED THURSDAY...WITH TEMPS SLOWLY WARMING THROUGH
EARLY NEXT WEEK.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY
ISSUED AT 216 PM MDT TUE JUN 9 2015

ISOLATED TSTM OVER THE BLKHLS THIS AFTN COULD BRING
LOCAL MVFR CONDITIONS. A BETTER CHANCE OF SHRA/TSTMS WILL OCCUR LATE
TONIGHT INTO WED MRNG MAINLY FROM NERN WY INTO NWRN SD. WHILE MOST
CIGS WITH THIS PCPN WILL BE VFR...SOME LOCALIZED MVFR/IFR VSBYS
EXPECTED. OUTSIDE OF ANY PCPN...VFR CONDITIONS EXPECTED THROUGH WED
MRNG.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...POJORLIE
LONG TERM...JOHNSON
AVIATION...JOHNSON
Hazardous weather outlook, Jun 9, 2:43 AM MST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
343 AM MDT TUE JUN 9 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
343 AM MDT TUE JUN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STORMS ARE POSSIBLE ACROSS THE BLACK HILLS THIS
AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEAST WYOMING
AND FAR WESTERN SOUTH DAKOTA TONIGHT. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME
CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS. ANY
ADDITIONAL RAINFALL TODAY AND TONIGHT MAY AGGRAVATE FLOODING
CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA WEDNESDAY AND
THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
SOUTHWEST SOUTH DAKOTA WEDNESDAY...WITH LARGE HAIL AND DAMAGING
WINDS AS THE MAIN THREATS.

FLOODING CONDITIONS WILL CONTINUE ACROSS PORTIONS OF THE WESTERN
SOUTH DAKOTA THE NEXT FEW DAYS. ANY ADDITIONAL RAINFALL THROUGH
THE WEEK MAY AGGRAVATE FLOODING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 9, 2:15 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
315 PM MDT TUE JUN 9 2015

SDZ026-028-092145-
RAPID CITY SD-CENTRAL BLACK HILLS SD-
315 PM MDT TUE JUN 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PENNINGTON COUNTY
UNTIL 345 PM MDT...

AT 314 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ROCKERVILLE...OR 8 MILES SOUTHWEST OF RAPID CITY...MOVING SOUTHEAST
AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN RAPID CITY AND ROCKERVILLE.

LAT...LON 4399 10343 4405 10338 4398 10310 4396 10310
      4385 10321
TIME...MOT...LOC 2114Z 300DEG 18KT 4398 10332

JOHNSON

The radar

The Rapid City radar (KUDX), 41 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Pennington

When
June 9, 2:24 PM MST to 2:30 PM MST
Where
Pennington County, 3.83 mi NE of Rockerville
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
44.002, -103.310

Hail, Pennington

When
June 9, 3:00 PM MST to 3:10 PM MST
Where
Pennington County, 2.11 mi E of Sheridan Lake
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
43.984, -103.438

Flash Flood, Pennington

When
June 9, 4:15 PM MST to 8:00 PM MST
Where
Pennington County, 3.14 mi SSE of Sheridan Lake to 1.64 mi SW of Rockerville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.940, -103.450

Runoff from heavy rain caused quick rises along Spring Creek downstream of Sheridan Lake. Stream flows rose from 500 to 900 cubic feet per second in less than an hour. After the rain ended, the creek quickly receded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576259, 576261, 592017.